| Abstract|| |
Kaposi's sarcoma (KS) has been recently linked with human herpes virus-8 (HHV-8) infection. Other risk factors include the use of cyclosporine and polyclonal antilymphocyte sera. Reduction of the immunosuppression, in particular cyclosporine, leads to regression or disappearance of the tumor in a significant number of patients. There are few publications about the response of the tumor to the newer immunosuppressive agent mycophenolate mofetil (MMF). We describe here a 52-year-old woman, who developed KS 22 months after living related transplantation. The sarcoma lesions disappeared after replacing cyclosporine and azathioprine by MMF, while the allograft function remained stable. This case suggests the importance of discontinuation of cyclosporine in the treatment of post-transplant KS. MMF, while maintaining allograft function in the absence of cyclosporine, apparently did not interfere with the regression of the tumor.
Keywords: Kaposi′s sarcoma, Transplantation, Immunosuppression, Cyclosporine, Mycophenolate mofetil.
|How to cite this article:|
Hussein MM, Mooij JM, Roujouleh HM. Regression of Post-transplant Kaposi's sarcoma after Replacing Cyclosporine with Mycophenolate Mofetil. Saudi J Kidney Dis Transpl 2001;12:42-4
|How to cite this URL:|
Hussein MM, Mooij JM, Roujouleh HM. Regression of Post-transplant Kaposi's sarcoma after Replacing Cyclosporine with Mycophenolate Mofetil. Saudi J Kidney Dis Transpl [serial online] 2001 [cited 2022 Jan 25];12:42-4. Available from: https://www.sjkdt.org/text.asp?2001/12/1/42/33884
| Introduction|| |
There is an increased incidence of Kaposi's sarcoma (KS) after transplantation with the highest percentage reported from Saudi Arabia. ,, The average time of onset is usually at 21 months after transplantation. 
The disease has recently been linked to the human herpes virus 8 (HHV-8) infection. ,,, The latency-associated nuclear antigen (LANA) expressed in infected cells, mainly during viral latency, may contribute to the oncogenesis in KS by its inhibition of the tumor suppression protein p53.  The risk factors include the use of cyclosporine and polyclonal anti-lymphocyte sera. ,,,,,,, Besides its immunosuppressive action, a direct cancer promoting effect of cyclosporine by a cell-autonomous mechanism has been established.  Reduction of the immunosuppression, in particular cyclosporine, leads to the regression or disappearance of the tumor in 17% of patients with mucocutaneous involvement and in 16% with visceral involvement. , However, in these cases there is a substantial risk of rejection of the transplanted organ due to the reduced immunosuppression.
So far, there are few reports about the response of the tumor to the newly introduced immunosuppressive medications, such as mycophenolate mofetil (MMF). ,,, We report here on a patient, who developed KS after renal transplantation. The lesions disappeared after discontinuing cyclosporine and azathioprine and administering MMF instead, while the allograft function remained stable.
| Case History|| |
A 52-year-old woman with end-stage renal disease of uncertain etiology (shrunken kidneys) received a living related renal transplant in our hospital in July 1997. At that time, she was positive for hepatitis Bsurface antigen and hepatitis C-antibodies, but negative for hepatitis C-RNA and human immuno deficiency virus (HIV) antibodies. The liver function tests were normal.
The patient's regimen of immunosuppression consisted of prednisone, cyclosporine and azathioprine. She did not receive polyclonal or monoclonal anti-lymphocyte antibodies. The transplantation was complicated by a lymphocele, which was treated with a peritoneal window.
The patient's basal serum creatinine level after transplantation was around 260 µmol/L. After 22 months of transplantation, she developed multiple dark blue lesions on the skin of her arms and legs, which were histologically confirmed as KS. The chest xray was normal and there were no signs of involvement of internal organs.
Cyclosporine and azathioprine were replaced by MMF, which was given in a dose of two grams per day. Prednisone was continued in a dose of 10 mg per day.
Within two months after discontinuing cyclosporine and azathioprine, the Kaposi lesions had considerably regressed and remained so during a follow-up of eight months. The graft function remained stable, with a serum creatinine around 270 µmol/L, on MMF and prednisone.
| Discussion|| |
Kaposi's sarcoma is seen around 400 times more frequently in transplant patients compared to the normal population.  The disease has been more frequently seen with immunosuppressive protocols containing cyclosporine compared to azathioprine. So far, there are few reports about the response of KS to the newer immunosuppressive agent MMF. In one report, the lesions of KS regressed completely after replacing cyclosporine by MMF and prednisone.  However, in another patient with KS, in remission for seven years after discontinuation of cyclosporine, the tumor relapsed four months after introducing MMF, which was given instead of azathioprine for treatment of a rejection episode.  In a third case, KS developed during treatment initially with cyclosporine and MMF, and later tacrolimus and MMF.  Eberhard et al, reported an incidence of 0.8% for patients developing KS while on MMF treatment versus 0.1% in patients without MMF. It was not clear whether the introduction of MMF contributed to this higher incidence.  In our patient, within two months the KS had regressed considerably after cyclosporine and azathioprine were substituted with MMF, with no sign of relapse during a follow-up of eight months.
Our case suggests the importance of discontinuation of cyclosporine in the treatment of post-transplant KS. In addition, it suggests that MMF, while maintaining allograft function in the absence of cyclosporine, did not interfere with the regression of the tumor.
| References|| |
|1.||Qunibi WY, Barri Y, Alfurayh O, et al. Kaposi's sarcoma in renal transplant recipients: a report on 26 cases from a single institution. Transplant Proc 1993; 25:1402-5. |
|2.||Frances C. Kaposi's sarcoma after renal transplantation. Nephrol Dial Transplant 1998;13:2768-73. |
|3.||Newstead CG. Assessment of risk of cancer after renal transplantation. Lancet 1998;351:610-1. |
|4.||Penn I. Tumors after renal and cardiac transplantation. Hematol Oncol Clin North Am 1993;7:431-45. |
|5.||Qunibi W, Al-Furayh O, Al Meshari K, et al. Serologic association of human herpes-virus eight with post-transplant Kaposi's sarcoma in Saudi Arabia. Transplantation 1998;65:583-5. |
|6.||Regamey N, Tamm M, Wernli M, et al. Transmission of human herpes-virus 8 infection from renal transplant donors to recipients. N Engl J Med 1998;339:1358-63. |
|7.||Farge D, Lebbe C, Marjanovic Z, et al. Human herpes virus-8 and other risk factors for Kaposi's sarcoma in kidney transplant recipients. Groupe Cooperatif de Transplantation d' Ile de France. Transplantation 1999;67:1236-42. |
|8.||Sitas F, Carrara H, Beral V, et al. Antibodies against human herpes-virus 8 in black South African patients with cancer. N Engl J Med 1999;340:1863-71. |
|9.||Friborg J Jr, Kong W, Hottiger MO, Nabel GJ. P53 inhibition by the LANA protein of KSHV protects against cell death. Nature 1999;402:889-94. |
|10.||Penn I. Cancers complicating organ transplantation. N Engl J Med 1990;323: 1767-9. |
|11.||Hojo M, Morimoto T, Maluccio M, et al. Cyclosporine induces cancer progression by a cell-autonomous mechanism. Nature 1999;397:530-4. |
|12.||Penn I. Sarcomas in organ allograft recipients. Transplantation 1995;60:1485-91. |
|13.||Vella JP, Mosher R, Sayegh MH. Kaposi's sarcoma after renal transplantation. N Engl J Med 1997;336:1761. |
|14.||Gomez E, Aguado S, Rodriguez M, Alvarez Grande J. Kaposi's sarcoma after renal transplantation-disappearance after reduction of immunosuppression and reappearance 7 years later after start of mycophenolate mofetil treatment. Nephrol Dial Transplant 1998;13:3279-80. |
|15.||Lee PC, Wang YW, Su IJ, Lin YJ, Lei HY. Immunosuppressive drugs and HHV-8 in a patient with a renal transplant and Kaposi's sarcoma. Lancet 1998;351:1175-6. |
|16.||Eberhard OK, Kliem V, Brunkhorst R. Five cases of Kaposi's sarcoma in kidney graft recipients-possible influence of the immunosuppressive therapy. Transplan-tation 1999;67:180-4. |
Magdi M Hussein
Department of Nephrology and Dialysis, Al Hada Armed Forces Hospital, P.O. Box 1347, Taif